Bart, Tom Story
Cardioversion, Flecainide Side Effects, Then Multaq, Then Ablation by Dr. Alexander Dtril for 80-Year-Old Athlete
By Tom Burt, Houston, TX, 2013
A-Flutter at High Altitude in Colorado
My first diagnosis of Flutter was in July 2009 at age 77 while on one of my annual stays in Dillon, CO at 9,000 feet. The symptom that drove me to go to the hospital emergency facility was a sleep apnea effect—just at the point of falling asleep I would wake up gasping for air. An oxygen tank solved the sleeping problem, but the flutter persisted; and the cardiologist recommended I get out of the mountains. I was immediately put on metoprolol for rate control and stayed on it until beginning heart rhythm medication a few months later.
I had been going to this area of Colorado for 27 years and had enjoyed many strenuous activities such as skiing, hiking, biking and mountain climbing without ill effects. Though in hind sight, there were some occasions of a much higher than would be expected heart rate for the given level of exertion. The doctors felt that these could have been short, intermittent episodes of A-Fib/Flutter. Probably the trigger for the emergency room visit was a combination of a morning hike of high level exertion and a high level of participation at an afternoon beer festival. This was not an unusual combination of events with my fellow participants, but I guess age and mileage caught up with me.
Preliminary decision to Choose Cardioversion and drugs over Ablation
From the beginning, my cardiologist in Houston recommended ablation as the best solution. But after reading the description of the procedure, and learning that its success ratio was only about 70% and too often had to be repeated at least once, plus only 10 years being the typical life for the procedure, I decided to pursue a chemical solution should a cardioversion not be a permanent solution.
A cardioversion was performed in September, 2009, and heart rhythm was restored. However, another one was required the following February. When that one began to fail after a couple of months, the EP prescribed flecainide for rhythm control. However, after a short time I could not tolerate the side effects, and Multaq was tried. Multaq was very effective in the beginning, but gradually became less so; and after about a year it became non-functional. During that time when A-Fib or Flutter would appear, I would resort to the various vagal maneuvers including pressure on one carotid artery to convert to rhythm. However, success was spotty and inconsistent.
Tom’s A-Flutter Triggers
As to triggering Flutter, caffeine was the major cause even though I drink only one cup with breakfast. During the bad times both decaf and weak tea would bring it on. Relatively low levels of aerobic exercises would also trigger it. Alcohol, which is the other major reported contributor has less often affected me.
Tom Monitors His Heart
As an aside, while taking the rhythm medications I wanted to be able to detect any out-of-rhythm events should they occur, so I purchased a single channel, portable ECG machine by Contec. The model number is CMS80A. It monitors all 12 leads, so 12 attachment wires are furnished, but only 4 are required to view A-Fib, Flutter and normal heart rhythm ECG patterns. They attach to the wrists and ankles with large alligator clips for quick and easy application. In addition to a paper printout, there is a monitor (offering poor quality viewing), plus optional software for connection to a computer which improves viewing. The price was about $350. Googling the brand and model number will open to the supplier’s site.
This came in very handy as a way to inform my EP when I did get out of rhythm. This was done by faxing him a strip of the printout. I found it very easy to recognize the ECG patterns for A-Fib and Flutter, and for normal rhythm. In fact, I was the first to recognize when A-Fib began showing up though rarely. I had never had A-Fib show up while I was in the doctor’s office. Knowledge of its presence later became important when it came time for the ablation, so that both conditions could be dealt with during one procedure.
Considering Just Living with Flutter, Then TIA (mini stroke)!
As Multaq was waning in performance, I was strongly considering just living with the Flutter, as some people do, and maintaining rate control with the beta blocker. This would have been acceptable to me, because there were no noticeable physical effects from Flutter to affect quality of life. However, later on when A-Fib began to occasionally appear, it was accompanied with an undesirable feeling of malaise. Then, about the time that Multaq was discontinued, I suffered a TIA (Transient Ischemic Attack) . My feeling was that this was related to A-Fib/Flutter, but the doctors were undecided about the cause.
Ablation by Dr. Alexander Drtil in Houston, TX——A-Fib/Flutter Free!
In any event, I now felt compelled to get the rhythm under control in the quickest way. Resorting to other rhythm meds was discussed, but my poor experience with this approach was discouraging. The other two drugs that were proposed if I wanted to continue required a several day stay in the hospital for continual observation. Future, daily exposure to such a threatening chemical was a turn-off for me.
After much thought the decision was made to have an ablation. and it was performed in October 2011. There has not been one episode of A-Fib or Flutter since! As it turned out, the dreaded procedure was not dreadful at all. Though I’m not sure how I would feel if I had been in the 30% group..
My EP was Alexander Drtil for whom I have the highest regard not only for his expertise, but for time he spent keeping me informed and showing personal interest in my case. In response to my more than usual interest in all aspects of my condition, the day after the procedure he gave me a copy of his picture record showing each of the points of RF radiation inside the heart. It clearly shows the resulting lines formed around the critical areas just like I had read about in various articles. Great guy.
Feel free to contact me if I can be of any help at firstname.lastname@example.org.
I’m assuming that the people who are reading this message are also interested in learning more about their A-Fib/Flutter than what was provided in their cardiologist’s hand-outs. Since my A-Fib/Flutter was my only significant medical experience, it prompted me to do extensive research on all aspects of heart function as well as malfunction. At that time, my knowledge of the heart was a fuzzy memory of what was learned in high school science about 65 years ago. But during my investigations, I discovered a most fascinating depiction of the heart in action. It is a detailed animation of the heart’s electrical system operating not only in its normal mode, but in both A-Fib and Flutter modes as well. If interested, go to http://www.blaufuss.org/ and click on “SVT Tutorial”, the third choice in the table of contents. This excellent animation identifies the various heart components, shows sequence of functions in sync with ECG patterns, etc. Both A-Fib and Flutter are examined along with several other heart conditions.
Tom’s TIA is one of the main dangers of being in A-Fib/Flutter. Because the upper parts of your heart (the atria) aren’t pumping properly but are instead fibrillating or are in flutter, blood tends to stagnate and form clots. When these clots break loose, they cause a stroke. That’s what most likely caused Tom’s TIA. If you have A-Fib/Flutter, you need to discuss with your doctor whether or not you need to be on an anticoagulant to prevent TIAs and strokes.
The editor isn’t aware of any studies documenting that a successful catheter ablation only lasts ten years. Personally I’ve been A-Fib free for 15 years. Catheter Ablation for A-Fib/Flutter is a relatively new discovery (1996). We don’t have a lot of historical perspective or extensive case histories yet.
I used to list coffee as a trigger for A-Fib, and it was for Tom. But recent research indicates coffee may be a preventative of A-Fib. See A-Fib Triggers in http://a-fib.com/causes-atrial_fibrillation/
Recent research calls into question both the effectiveness and the side effects of Multaq. (See “Dronedarone (Multaq)—No One with A-Fib Should be Taking Dronedarone” in http://a-fib.com/new-on-this-site-archives/a-fib-news-2012-archive/ February 8, 2012.)
Thanks to Tom for his research into the Contec monitor. Tom and the Editor share a similar interest in monitoring our A-Fib/Flutter. When I had A-Fib, I wore a Polar heart Rate Monitor 24/7. But, unlike Tom, I was certainly obsessive/compulsive and don’t recommend this. A newer Monitor called the Zio patch looks like a Band Aid. You wear it for two weeks. It documents any arrhythmia problems you have. Your doctor can get it for you without you having to buy it.
You may never be too old for a successful ablation! Tom had his at age 80. I’ve heard of someone who had a successful ablation at age 92. Even though some centers have an age cut off of 80 for having a catheter ablation (because they fear older people may be too frail), most centers instead look at the overall health and attitude of the A-Fib/Flutter patient. If you’re older, you may need to be more assertive with your EP. Since A-Fib/Flutter is a disease related to old age, doctors need to be more proactive in treating us old folks.